Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On numerical methods for discrete least-squares approximation by trigonometric polynomials

Author: Heike Faßbender
Journal: Math. Comp. 66 (1997), 719-741
MSC (1991): Primary 65D10, 42A10, 65F99
MathSciNet review: 1408374
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Fast, efficient and reliable algorithms for discrete least-squares approximation of a real-valued function given at arbitrary distinct nodes in $[0,2\pi )$ by trigonometric polynomials are presented. The algorithms are based on schemes for the solution of inverse unitary eigenproblems and require only $\mathrm{O}(mn)$ arithmetic operations as compared to $\mathrm{O}(mn^2)$ operations needed for algorithms that ignore the structure of the problem. An algorithm which solves this problem with real-valued data and real-valued solution using only real arithmetic is given. Numerical examples are presented that show that the proposed algorithms produce consistently accurate results that are often better than those obtained by general QR decomposition methods for the least-squares problem.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65D10, 42A10, 65F99

Retrieve articles in all journals with MSC (1991): 65D10, 42A10, 65F99

Additional Information

Heike Faßbender
Affiliation: Universität Bremen, Fachbereich 3 Mathematik und Informatik, 28334 Bremen, Germany

Keywords: Trigonometric approximation, unitary Hessenberg matrix, Schur parameter
Received by editor(s): March 29, 1995
Received by editor(s) in revised form: January 31, 1996
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society